Perturbation theory for Markov chains via Wasserstein distance

Daniel Rudolf, Nikolaus Schweizer

Research output: Contribution to journalArticleScientificpeer-review

25 Citations (Scopus)

Abstract

Perturbation theory for Markov chains addresses the question of how small differences in the transition probabilities of Markov chains are reflected in differences between their distributions. We prove powerful and flexible bounds on the distance of the nth step distributions of two Markov chains when one of them satisfies a Wasserstein ergodicity condition. Our work is motivated by the recent interest in approximate Markov chain Monte Carlo (MCMC) methods in the analysis of big data sets. By using an approach based on Lyapunov functions, we provide estimates for geometrically ergodic Markov chains under weak assumptions. In an autoregressive model, our bounds cannot be improved in general. We illustrate our theory by showing quantitative estimates for approximate versions of two prominent MCMC algorithms,
the Metropolis-Hastings and stochastic Langevin algorithms.
Original languageEnglish
Pages (from-to)2610-2639
JournalBernoulli
Volume24
Issue number4A
DOIs
Publication statusPublished - Nov 2018

Keywords

  • perturbations
  • Markov chains
  • Wasserstein distance
  • MCMC
  • big data

Fingerprint Dive into the research topics of 'Perturbation theory for Markov chains via Wasserstein distance'. Together they form a unique fingerprint.

Cite this